Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 72, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 23, 2022, 9:13 AM EDT for Adams County, Allen County, Indiana; Putnam County, Van Wert County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2022, 9:13 AM EDT (13:13 UTC)
- Expired
- Jul 23, 2022, 10:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Adams County, IN, Allen County, IN, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:10 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:21 AM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 23, 4:21 AM EDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 421 AM EDT Sat Jul 23 2022 .SYNOPSIS... Issued at 413 AM EDT Sat Jul 23 2022 Scattered thunderstorms can be expected through the mid afternoon hours today, and a few of these storms may strong to severe with gusty winds and some hail. Another round of showers and storms will arrive tonight with a better chance of scattered strong to severe storms, especially across southern Lower Michigan and far northern Indiana. Otherwise, it will be hot and humid today with peak afternoon heat indices in the 95 to 100 degree range. More storms are expected on Sunday as a cold front drops across the area. && .SHORT TERM...(Today and Tonight) Issued at 413 AM EDT Sat Jul 23 2022 Challenging forecast setting up for the weekend with multiple rounds of showers and thunderstorms, with some potential of severe weather/locally heavy rainfall. The greatest threat of severe weather is across far northern Indiana/southern lower Michigan tonight, but isolated severe storms are possible today. In addition to thunderstorms, building heat and humidity today will be the other forecast concern. Ramping up low level jet has combined with a very strong low/mid level theta-e gradient/advective forcing to sustain primarily elevated convection during the overnight hours. Steepening mid level lapse rates overnight has also supported strength of convection. Some low level CIN across south of US 30 locations has limited coverage of shower and thunderstorms this morning and would suspect that through daybreak, the greatest shower and storm coverage will reside along and north of US 6. Continued veering of low level jet through daybreak will allow the low/mid level theta-e gradient to continue to push eastward, spreading better MUCAPES across the local area. In addition, a convectively enhanced vort max across eastern Iowa should spread across the southern Great lakes later this morning. Scattered showers and thunderstorms should develop across much of the area later this morning into the mid afternoon hours, with an expected diminishment in coverage late afternoon as the short wave shifts off of the east. The veering low level jet early this morning still appears to favor weak propagation vectors and potential of backbuilding of storms posing some isolated threat for flooding today. Background deep layer shear values are on the order of 30 to 35 knots this morning, but some concern that as the IA convective vort shifts east later this morning/early afternoon, some localized stronger deep layer shear in excess of 45 knots will accompany this feature. An isolated threat of severe storms is expected through this afternoon given the above setup. Greater severe potential may hold off until tonight as a progressive north central CONUS upper wave races across the Upper Midwest this evening. A strong pre-frontal low level jet with this feature nosing across Corn Belt/Upper Midwest will lead to very strong low level moisture convergence across southern MN/southwest WI later today. Strengthening deep layer flow fields and extreme upstream instability should support MCS development again across these locations, with potential that this MCS could drop across the southern Great Lakes this evening affecting south central Lower Michigan into far northern Indiana. Still some question as to how far east stronger MCS will be maintained given potential of some less favorable low level thermodynamic profiles as far east as local area. If mature cold pool can develop though, these potential low level CIN issues could be easily overcome. SPC Day 1 outlook has placed a few southwest Lower Michigan counties in an Enhanced Risk of severe storms, especially for this tonight period with damaging winds as the greatest potential threat. Warm front progressing into the region today with allow for hot and humid conditions and highs in the upper 80s to lower 90s. The combination of these temperatures and sfc dew points in the low 70s should support peak afternoon heat indices around 100 in spots. With potential of scattered convection and marginal nature to reaching advisory criteria, have opted to hold off on heat advisory headlines at this time. && .LONG TERM...(Sunday through Friday) Issued at 413 AM EDT Sat Jul 23 2022 The active pattern continues into Sunday as highly perturbed cyclonic flow across south central Canada and western Great Lakes allows a cold front to drop across the area. Low/mid level flow fields in this regime will be supportive of convective organization with greatest uncertainty in severe weather threat on Sunday on extent of destabilization when considering potential of good deal of cloud cover and also some weakening of mid level lapse rates under the influence of this large scale lift. A conditional severe threat does appear to be in place however, especially across southeast two thirds of the forecast area given frontal timing. Isolated to scattered damaging wind gusts would be the main potential threat. Some backing of near sfc winds is possible across the far east in pre-frontal environment which could provide for some fairly large hodographs. Thus, cannot completely rule out some isolated supercell structure on Sunday if better instability can be realized. Cooler and less humid conditions to overspread the area on Monday and Tuesday in wake of this frontal passage still appears to be followed by around round of strong thermal/moisture advective forcing for the middle of the week with a good chance of showers and thunderstorms. Another frontal passage toward the Thursday period will keep precip chances in the forecast before conditions dry out toward the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1254 AM EDT Sat Jul 23 2022 Convection was developing in an area of warm air advection along with upper level support. WPC models having a hard time initializing activity, even among the CAMs. The trend at this time over the past 90 minutes was to have convection forming from west of the Chicago area across far southern Lake Michigan. Believe this area will continue to fill in overnight given the trends, upper level support and the advection pattern. Based on this, made some adjustments to the TAFs to basically expand coverage, especially very early in the TAF period. Otherwise, there should be a break by midday with more activity developing this upcoming night. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 4:29 AM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 429 AM EDT Sat Jul 23 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-240830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 429 AM EDT Sat Jul 23 2022 /329 AM CDT Sat Jul 23 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected to develop this morning into the mid afternoon hours. A few of the storms may be severe with isolated damaging winds and isolated large hail as the potential main threat. Locally heavy rainfall is also possible. Another round of thunderstorms is expected tonight with a greater risk of severe weather, especially across far northern Indiana into southern Lower Michigan. Damaging wind gusts would appear to be the potential main threat tonight. Peak afternoon heat indices are expected to reach the 95 to 100 degree range today. This may cause heat-related illness. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance of thunderstorms on Sunday. Isolated to scattered severe storms are possible on Sunday with damaging winds and large hail as the potential main threats. Peak afternoon heat indices are expected to reach into the 95 to 100 degree range again on Sunday across northern Indiana and northwest Ohio. There is another chance of thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and tonight. LMZ043-046-240830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 429 AM EDT Sat Jul 23 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today. A few of these storms may produce hail and wind gusts in excess of 40 knots. Another round of thunderstorms is expected tonight that will pose a greater risk of strong wind gusts of over 45 knots. Hazardous conditions for small craft are possible late tonight into Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance of thunderstorms Sunday, and then again for the middle of the week.
In the hours before
Special weather statement, Jul 23, 8:53 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
853 AM EDT Sat Jul 23 2022
INZ025>027-034-231345-
Jay IN-Huntington IN-Adams IN-Wells IN-
853 AM EDT Sat Jul 23 2022
...Outlfow from strong thunderstorm will impact portions of
southeastern Huntington, southeastern Wells, Adams and northeastern
Jay Counties through 945 AM EDT...
At 852 AM EDT, Doppler radar was tracking a southward surging area of
outflow winds near Bluffton, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluffton, Berne, Geneva, Monroe, Uniondale, Poneto, Vera Cruz,
Trinity, Wellsburg, Murray, Liberty Center, Peterson, Buckeye,
Domestic, Kingsland, Travisville, Craigville, Ceylon, Reiffsburg and
North Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northeastern and east central Indiana...and west central Ohio.
&&
LAT...LON 4070 8541 4084 8526 4079 8480 4052 8480
TIME...MOT...LOC 1252Z 297DEG 35KT 4076 8523
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JBALLLocal storm report, Jul 23, 8:56 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HAIL 1 S NEW HAVEN 41.06N 85.02W
07/23/2022 E0.50 INCH ALLEN IN PUBLIC
REPORT FROM MPING: HALF-INCH.
0835 AM HAIL 3 NNW NEW HAVEN 41.11N 85.05W
07/23/2022 E1.75 INCH ALLEN IN PUBLIC
REPORT FROM MPING: GOLF BALL.
&&Local storm report, Jul 23, 8:58 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
858 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM TSTM WND GST 1 WSW CECIL 41.22N 84.62W
07/23/2022 M48 MPH PAULDING OH PUBLIC
GUSTY WINDS BROKE BRANCH OFF TREE.
&&
RCLocal storm report, Jul 23, 9:02 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND GST GOLDEN HILL 40.71N 86.77W
07/23/2022 M58 MPH WHITE IN AWOS
MONTICELLO WHITE COUNTY AIRPORT.
&&
RCLocal storm report, Jul 23, 9:04 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM TSTM WND GST GRISSOM AFB 40.66N 86.14W
07/23/2022 M62 MPH MIAMI IN AWOS
&&
RCLocal storm report, Jul 23, 9:13 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM TSTM WND DMG 2 E PLYMOUTH 41.35N 86.27W
07/23/2022 MARSHALL IN PUBLIC
TREE DOWN ON US 31. VIA FACEBOOK. TIME
ESTIMATED FROM RADAR.
&&
RCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:24 AM EDT | Special Weather Statement | IWX | Saint Joseph | 36 min |
| Jul 23, 1:48 AM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 42 min |
| Jul 23, 2:11 AM EDT | Special Marine Warning | IWX | 64 min | |
| Jul 23, 2:30 AM EDT | Special Weather Statement | IWX | Elkhart | 45 min |
| Jul 23, 3:10 AM EDT | Special Weather Statement | IWX | Noble | 35 min |
| Jul 23, 4:51 AM EDT | Special Marine Warning | IWX | 84 min | |
| Jul 23, 5:29 AM EDT | Special Weather Statement | IWX | LaPorte | 61 min |
| Jul 23, 6:05 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 55 min |
| Jul 23, 6:20 AM EDT | Special Weather Statement | IWX | Saint Joseph | 25 min |
| Jul 23, 6:34 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 56 min |
| Jul 23, 6:43 AM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 4 hr |
| Jul 23, 6:48 AM EDT | Special Weather Statement | IWX | Saint Joseph | 57 min |
| Jul 23, 6:57 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Marshall, Noble, Saint Joseph | 63 min |
| Jul 23, 7:16 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Noble, Whitley | 44 min |
| Jul 23, 7:25 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, LaPorte, Marshall, Pulaski, Starke | 65 min |
| Jul 23, 7:53 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Huntington, Kosciusko, Noble, Wabash and 1 more | 52 min |
| Jul 23, 8:08 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, Pulaski, Starke, White | 67 min |
| Jul 23, 8:30 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 45 min |
| Jul 23, 8:53 AM EDT | Special Weather Statement | IWX | Adams, Wells | 52 min |
| Jul 23, 9:04 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Cass, Grant, Huntington, Miami, Wabash and 1 more | 56 min |
| Jul 23, 9:06 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 39 min |
| Jul 23, 9:35 AM EDT | Special Weather Statement | IWX | Jay | 40 min |
| Jul 23, 9:44 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 46 min |
| Jul 23, 11:02 AM EDT | Flash Flood Warning | IWX | White | 4 hr |
| Jul 23, 11:25 AM EDT | Special Weather Statement | IWX | White | 35 min |
| Jul 23, 12:42 PM EDT | Severe Thunderstorm Warning | IWX | White | 48 min |
| Jul 23, 9:46 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 44 min |
| Jul 23, 2:19 AM EDT | Special Weather Statement | IWX | Van Buren | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.